Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 314, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 30, 2004, 5:20 PM CDT for Thomas County, Kansas. It was in force for 70 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 30, 2004, 5:20 PM CDT (22:20 UTC)
- Expired
- Sep 30, 2004, 6:30 PM CDT
- In force
- 70 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Thomas County, KS
The radar
The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 30, 5:47 PM CDT | TSTM WND DMG | Brewster, KS | TREE DOWN AND POWER POLE BROKEN |
| Sep 30, 5:47 PM CDT | TSTM WND GST 60 | 12 N Brewster, KS | |
| Sep 30, 5:47 PM CDT | HAIL 0.88 | 12 N Brewster, KS | |
| Sep 30, 5:51 PM CDT | TSTM WND GST 58 | Colby, KS | |
| Sep 30, 5:51 PM CDT | HAIL 0.75 | Colby, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 302220 SVRGLD KSC193-302330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 521 PM CDT THU SEP 30 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THOMAS COUNTY IN NORTHWEST KANSAS * UNTIL 630 PM CDT * AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BREWSTER...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEVANT AROUND 530 PM CDT... COLBY AROUND 545 PM CDT... GEM AND HALFORD AROUND 555 PM CDT... MENLO AROUND 605 PM CDT... REXFORD AROUND 610 PM CDT... WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3956 10140 3915 10137 3935 10071 3957 10072 $$ MCGUIRE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 3:18 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Sep 30, 3:18 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 218 PM MDT THU SEP 30 2004 .DISCUSSION...THE FORECAST CONTINUES TO FEATURE PRECIPITATION TONIGHT AHEAD OF THE MUCH ANTICIPATED STRONG COLD FRONT ARRIVING FRIDAY. WIND AND COOLER TEMPERATURES WILL BE THE MAIN STORY FRIDAY. FROST IS STILL LIKELY IN LOW LYING PARTS OF NORTHWEST KANSAS AND SOUTHWEST NEBRASKA SATURDAY MORNING. PERHAPS THE MOST DIFFICULT PART OF THE FORECAST IS PRECIPITATION OCCURRING THIS EVENING AND TONIGHT. THUNDERSTORMS HAVE BEGUN TO MOVE EASTWARD OFF OF THE PALMER DIVIDE...WHILE OTHER STORMS ARE ANTICIPATED ALONG A SURFACE TROF FROM BURLINGTON COLORADO UP TO BENKELMAN NEBRASKA LATER THIS AFTERNOON. MODELS HAVE BACKED OFF ON A THIRD AREA OF CONCERN...WHICH HAD BEEN THE LEADING EDGE OF DEEPER MOISTURE FROM GARDEN CITY TO HILL CITY. MORNING SOUNDINGS SHOWED SIGNIFICANTLY LESS MOISTURE AND MORE CONVECTIVE INHIBITION ACROSS THIS AREA. ALTHOUGH A SWATH OF CUMULUS IS NOW FORMING IN THAT AREA...ANY CONVECTION MAY BE LESS WIDESPREAD THAN PREVIOUSLY THOUGHT. A SHORTWAVE TROF IS ALSO PASSING OVER THE REGION THIS AFTERNOON...LEADING TO A BRIEF PERIOD OF SUBSIDENCE. THERE WILL BE ANOTHER SHORTWAVE TROF APPROACHING OVERNIGHT...BUT IT WILL BE TOUGH FOR THE POORLY TIMED WAVE TO GENERATE THUNDERSTORMS. THEREFORE...THE CHANCE OF RAIN HAS CONTINUED TO DIMINISH ON THE SOUTH OF I-70. ON THE OTHER HAND...RAIN CHANCES OF 50 TO 60 PERCENT STILL LOOK GOOD TO THE NORTH OF A LINE NORTON TO GOODLAND...WHERE MID LEVEL ASCENT SHOULD SUSTAIN THE CONVECTION COMING OFF THE HIGHER TERRAIN OF COLORADO. MODELS CONTINUE TO OFFER CONSISTENT TIMING OF THE STRONG COLD FRONT TO ARRIVE FRIDAY MORNING. FRIDAY WILL BE COOL...BREEZY...AND WET WITH SCATTERED LIGHT RAIN. THE MAIN CONCERN HAS BEEN THE WIND SPEEDS...BUT THE DATA IS STILL LEANING TOWARD A BREEZY/WINDY DAY WITH NO WIND ADVISORY CRITERIA. MOS NUMBERS ARE IN THE LOWER 20 KNOT RANGE FOR SUSTAINED WINDS...AND MIXING HEIGHTS WILL BE ON THE SHALLOW END...LEADING TO EXPECTATIONS OF ONLY MARGINAL WINDS. LOW TEMPERATURES FRIDAY NIGHT ARE STILL EXPECTED TO REMAIN ABOVE FREEZING IN ALL EXCEPT THE LOW LYING AREAS OF NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. THE COLDEST TEMPERATURES ARE EXPECTED TO THE EAST OF HIGHWAY 81...WHERE LIGHT WINDS AND CLEAR SKIES WILL BE IN PLACE FOR THE LONGEST PERIOD OF TIME. THE REST OF THE WEEKEND LOOKS NICE...WITH HIGHS IN THE 60S TO LOWER 70S. LOWS WILL REBOUND INTO THE 40S...SO THERE SHOULD NOT BE FROST ON SUNDAY MORNING. A SECOND BATCH OF CANADIAN AIR WILL ARRIVE SUNDAY NIGHT...AND THIS AIRMASS WILL REMAIN IN PLACE FOR A WHILE...RESULTING IN A COOL WEEK AHEAD. UPSLOPE FLOW AND A SLOW MOVING STORM SYSTEM WILL BRING AT LEAST A SLIGHT CHANCE...IF NOT A GREATER CHANCE...OF PRECIPITATION TO THE REGION...BUT THE DETAILS OF TIMING AND PLACEMENT ARE STILL UNCERTAIN. FOR NOW...PRECIPITATION APPEARS MENTIONABLE FROM TUESDAY AND THEN WEDNESDAY NIGHT INTO THURSDAY...WHEN THE STRONGEST MID LEVEL FORCING IS MOST LIKELY. HOWEVER...ANY PRECIPITATION NEXT WEEK WILL LIKELY BE OF THE LIGHT VARIETY. THE GFS WAS THE PREFERRED LONG RANGE MODEL BECAUSE OF ITS INITIALIZATION OVER NORTH AMERICA...AND ITS SIMILARITY TO THE ENSEMBLE MEAN. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BURKE
Hazardous weather outlook, Sep 30, 11:22 AM CDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1022 AM MDT THU SEP 30 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1023 AM MDT THU SEP 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED AFTER 2 PM MDT (3 PM CDT) ALONG AND WEST OF A LINE FROM NEAR MCCOOK NEBRASKA TO HOXIE AND TRIBUNE KANSAS. A TROUGH OF LOW PRESSURE AND WIND SHIFT LINE WILL BE LOCATED ALONG THIS LINE. MOISTURE WILL CONVERGE ALONG THIS BOUNDARY AND INCREASE LATE THIS AFTERNOON AS A VIGOROUS UPPER LEVEL DISTURBANCE MOVES THROUGH THE TRI-STATE REGION FROM THE SOUTHWEST. AS THESE STRONG TO SEVERE THUNDERSTORMS MOVE NORTHEAST AT 15 TO 20 MPH EXPECT LARGE HAIL AND DAMAGING WINDS TO BE THE PRIMARY THREAT. THE THREAT FOR SEVERE WEATHER WILL DIMINISH BY 9 PM MDT (10 PM CDT) AS A MORE STABLE AIRMASS ENTERS THE AREA FROM THE NORTH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG COLD FRONT ENTERING THE TRI-STATE AREA FROM THE NORTH SHORTLY AFTER SUNRISE FRIDAY MORNING WILL MOVE RAPIDLY SOUTHEAST DURING THE DAY. AS A RESULT TEMPERATURES WILL PEAK IN THE MORNING HOURS BEFORE FALLING THROUGHOUT THE DAY. NORTH WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS WILL DEVELOP. THEEFORE WIND ADVISORIES MAY BE NEEDED. BY LATE IN THE DAY THE WIND WILL SLOWLY DECREASE AND DROP TO LESS THAN 10 MPH BY DARK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. LAMMERS
In the hours before
Local storm report, Sep 30, 3:58 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MDT THU SEP 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL CHEYENNE WELLS 38.82N 102.35W
09/30/2004 0.88 INCH CHEYENNE CO LAW ENFORCEMENT
&&
JOHNSONLocal storm report, Sep 30, 5:16 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT THU SEP 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 15 S GOODLAND 39.13N 101.71W
09/30/2004 0.88 INCH SHERMAN KS PUBLIC
0410 PM HAIL 15 S GOODLAND 39.13N 101.71W
09/30/2004 1.75 INCH SHERMAN KS LAW ENFORCEMENT
&&
JOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 4:54 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 66 min |
| Sep 30, 5:40 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.